Tennessee, 2017

Hail in Tennessee, March 30, 2017

March 30, 2017 · NWS MEG · 1 event in 1 county or zone

A marginally unstable atmosphere allowed for a rogue strong thunderstorm to develop across west Tennessee during the late afternoon hours of March 30th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A marginally unstable atmosphere allowed for a rogue strong thunderstorm to develop across west Tennessee during the late afternoon hours of March 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 30, 2:39 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Mar 30, 2:39 PM CST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
339 PM CDT Thu Mar 30 2017

.DISCUSSION...

At 3PM, WSR-88D radar depicted a line of non severe showers and
thunderstorms slowly moving across west Tennessee and north
Mississippi. The main story with this line has not been convection,
but instead the gusty winds behind the front. Winds have gusted
as high as 45 MPH in the clear slot with sustained winds 15 to 25
MPH. Latest GOES water vapor imagery shows a large cutoff low
centered over Missouri.

For tonight, the line of showers and thunderstorms will push east
of our area by about 10 PM, bringing an end to rain. Cooler air
will filter in overnight with lows bottoming out around 50
degrees. The aforementioned upper level low will lift northeast
of our area by late Friday morning. In its wake, shortwave upper
level ridging will build into the Mid-South for Friday and
Saturday. This will bring dry and seasonable Spring weather to the
region. Highs will generally be in the 70s under mostly sunny
skies.

The next weather maker will be a cutoff low ejecting from the
four corners late Saturday. This closed low will evolve into a
open wave early Sunday morning as it digs across southwest Texas.
Ahead of the wave, clouds and light rain showers will move into
the Mid-South during the day on Sunday. Scattered thunderstorms
will be possible during the daytime as dewpoints rise into the
upper 50s and lower 60s. The shortwave and associated surface low
are expected to traverse across the state of Mississippi through
Monday night. This will keep a healthy chance of showers and
thunderstorms in our area through that period, and also keep
severe weather chances confined to our south.

In the long term, the weather pattern continues to stay
progressive. More showers and thunderstorms can be expected next
Wednesday as another cold front moves in the region.

AC3

&&

.AVIATION...
18Z TAFs

Last several runs of the HRRR and RAP models show reduced TS
potential this afternoon. A broken line of SHRA likely along or
just east of the MS River, but marginal forecast confidence in TS
at MEM given the drier and less unstable boundary layer.

VFR to prevail this evening and overnight, with dry westerly
winds prevailing in the boundary layer.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Mar 30, 2:47 PM CST, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
347 PM CDT Thu Mar 30 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-312300-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
347 PM CDT Thu Mar 30 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

A couple of strong to severe thunderstorms are possible through
early evening, mainly east of a north-south line from Jackson,
Tennessee to New Albany, Mississippi. Damaging winds and large
hail are the main threats with any severe storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across west Tennessee and
northeast Mississippi this afternoon into the early evening hours.

AC3

In the hours before

Special weather statement, Mar 30, 3:37 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Memphis TN
437 PM CDT THU MAR 30 2017

TNZ003-004-020-021-302200-
Carroll TN-Weakley TN-Henry TN-Gibson TN-
437 PM CDT THU MAR 30 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 500 PM CDT
FOR...

Carroll County in western Tennessee...
Southeastern Weakley County in western Tennessee...
Southwestern Henry County in western Tennessee...
Southeastern Gibson County in western Tennessee...

At 436 PM CDT...a strong thunderstorm producing pea size hail or
larger was located near Milan, moving northeast at 50 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Carroll...southeastern Weakley...southwestern Henry and
southeastern Gibson Counties should monitor this storm closely.

LAT...LON 3579 8872 3579 8878 3589 8885 3630 8847
      3604 8821
TIME...MOT...LOC 2136Z 229DEG 45KT 3589 8872

The radar

The Paducah radar (KPAH), 123 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Carroll

When
March 30, 4:00 PM CST to 4:10 PM CST
Where
Carroll County, 0.61 mi SSW of Huntingdon Arpt to 1 mi W of Huntingdon
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
35.992, -88.473

Nickel size hail reported just west of Huntingdon.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 686638.